General enquiries: 0800 326 5559
International: 0330 333 8188

Methadone Withdrawal Symptoms

Methadone Withdrawal Symptoms

When an individual is recovering from heroin addiction, it is common for them to be prescribed Methadone as a substitute to help them cope with the withdrawal symptoms.

As an opiate, Methadone can cause addiction in a similar way to heroin, and so can also cause physical withdrawal symptoms if its use is discontinued. These can range from person to person, and so can the amount of time an individual experiences them and to what extent.

Symptoms are usually experienced over the course of several weeks, reaching their peak around the eighth day after an individual’s most recent dose. While they can last for some time after this, the severity of symptoms tends to decrease from this point on.

Treating Methadone withdrawal symptoms follows the popular method of prescribing substitute drugs, such as Buprenorphine, to ease withdrawal symptoms while an individual goes through Detoxification.

After they have undergone other recovery activities, this substitute is then gradually withdrawn, allowing the body to adapt without reacting adversely.

What is methadone?

Methadone is an opiate, commonly used to treat heroin addiction. Taken orally, it reduces heroin withdrawal symptoms while not causing its own high for the individual [1]. For many decades, it has been an effective recovery treatment.

However, Methadone can also be addictive. As an individual uses it to wean themselves from opioids such as heroin, their addictive tendencies can transfer over.

While the euphoric effects of the drug are limited – meaning it is harder to achieve a ‘high’ – there are negative effects to its abuse. Individuals can become more drowsy, experience muscle weakness, and find their reaction time is much lower. These effects can be especially dangerous if an individual drives on a day-to-day basis.

The addictive quality of Methadone means that withdrawal symptoms can occur when its use is discontinued, primarily impacting an individual physically, but with known psychological effects as well.

Methadone withdrawal symptoms

As an opiate, Methadone causes physical addiction. This means that the withdrawal symptoms are predominantly physical as well.

When an individual begins taking the substance, their body chemistry adjusts, causing it to become physically dependent on Methadone. If the substance becomes absent from the body’s system, therefore, it will become imbalanced and react adversely.

As the body adjusts to a lack of Methadone, the following withdrawal symptoms can occur:

  • Cold or flu-like symptoms, such as a fever, shaking, or profuse sweating.
  • Stomach problems, including abdominals cramps and diarrhoea.
  • Feeling sick – general nausea and vomiting.
  • Troubled sleep, resulting in restlessness, fatigue, and insomnia.
  • Strong cravings for Methadone, which can affect mood.
  • Physical discomfort, including aches, pains, and a rapid heart rate.
  • Overproduction of bodily fluids, causing runny nose, teary eyes, and sweating.

In addition to these symptoms, there can also be psychological impacts when it comes to withdrawal. These might include:

  • Anxiety
  • Paranoia
  • Bad mood
  • Depression
  • Hallucinations

These symptoms can be brought on as a result of some of the physical impacts of withdrawal or can resurface as a result of a pre-existing mental health condition, such as depression or anxiety.

Symptom timeline

What withdrawal symptoms manifest and how long they last will depend on the specific circumstances of an individual’s addiction. Factors that may have an influence include:

  • How long an individual has been addicted to Methadone
  • How frequently an individual is used to taking Methadone
  • How much Methadone an individual is used to taking
  • An individual’s physical health
  • An individual’s mental health

Methadone is a long-acting opioid, and so most individuals will experience withdrawal symptoms for around 10-15 days [2]. Usually, an individual’s withdrawal timeline will be as follows:

Day 1-2

Following the last use of Methadone, withdrawal symptoms tend to begin within 24 to 36 hours [3]. This could vary based on the amount of Methadone consumed in the most recent dose.

Initially, the symptoms will be physical, including a fast heart rate, shaking, and body discomfort. Aches and pain will be most prevalent in the limbs.

Overall, symptoms fill feel similar to those of a cold or flu but will last much longer.

Day 3-8

Throughout the next week, cravings will become very strong. This desire to use again might make an individual feel anxious, irritable, or unwell. The same symptoms from the first few days will continue to increase in severity during this time.

The symptoms experienced by this point will see their peak around the eighth day following the last use. Methadone remains in the body for a while, so the increase in symptom strength is more gradual than those caused by heroin withdrawal.

More serious symptoms can also develop towards the end of the first week, such as nausea, stomach problems, and feelings of depression.

Due to the impact some of these symptoms will have on the body, it is also common for individuals to feel fatigued during this period, which could worsen feelings of irritability and anxiety if they are also undergoing insomnia.

Day 9-15

Once the worst of the symptoms has been reached, they will slowly begin to subside. While the peak will have passed, there will still be strong symptoms to deal with.

Some of the more prevalent ones at this stage will be stomach problems, fatigue, and body discomfort. As a result of unsatisfied cravings, depression may develop or worsen.

Day 15+

After a few weeks, the majority of symptoms will begin winding down. Those which persist the longest tend to be fatigue, cravings, body discomfort, insomnia, and anxiety.

Depression tends to ease as the body adjusts to a lack of Methadone, along with most of the early withdrawal symptoms.

Within the space of a few months, the body will have completely adjusted to its new chemistry, resulting in an end to most symptoms.

Post-acute-withdrawal syndrome may develop at this stage, affecting an individual’s quality of sleep, concentration, and ability to feel pleasure. This lasts for several months, but in some cases can last as long as two years.

Treatment for methadone withdrawal symptoms

When treating Methadone addiction, a popular method is detoxification. This involves an individual no longer taking a substance whilst being supported, both emotionally and physically, by medical staff close at hand.

During this process, the withdrawal symptoms can be an obstacle to progress, and so are often eased by the prescription of another medicinal drug. Buprenorphine, for example, can be used as a substitute.

As a replacement, this drug prevents the body from becoming imbalanced while not posing any of the threats of their Methadone addiction.

During this time, an individual is able to participate in other recovery activities, such as therapy, to tackle any underlying causes to their addictive behaviour.

Following this, the substitute drug is gradually withdrawn, allowing the body to slowly adjust to independence.

[1] https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1070723/

[2] https://www.ncbi.nlm.nih.gov/books/NBK310652/

[3] https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3202507/

No Widget, set it on widget!

Get Help Today

Don’t go through the progress of recovery alone. Get in touch with someone who can help.

Request a Call

Recent Posts

Subscribe

Subscribe to our email list to get the latest information right to your inbox